Connecticut, 2022

Winter Weather in Connecticut, February 19, 2022

February 19, 2022 · NWS ALY · 3 events in 2 counties and zones

An area of low pressure pushed across northwestern Connecticut on Saturday, February 19, 2022. A passing warm front brought a period of snow to the region during the late morning and afternoon hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure pushed across northwestern Connecticut on Saturday, February 19, 2022. A passing warm front brought a period of snow to the region during the late morning and afternoon hours. Snow amounts ranged from a coating to two inches.

In the wake of this snow, snow showers and squalls developed ahead of a cold front during the afternoon hours. Visibilities are estimated to have reduced to around one quarter of a mile with wind gusts around 25 mph. A quick additional coating of snow occurred from these snow showers.

Key impacts: none.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 19, 6:51 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 19, 6:51 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
651 AM EST Sat Feb 19 2022

.SYNOPSIS...
A strong clipper low will pass north of the region but
its cold front will bring a band of snow showers, embedded squalls
and gusty winds in the late morning through the mid afternoon.
Blustery conditions will continue into tonight, before high pressure
builds in Sunday morning with fair and dry weather with diminishing
winds.  Temperatures moderate back above normal on Monday with the
surface high moving off the East Coast and milder air moving back
into the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Weather Advisory for the northern Herkimer and
Hamilton Counties until 7 pm this evening...

     Wind Advisory for the Mohawk and Schoharie valleys, Capital
District, Saratoga Region, eastern Catskills, Taconics and mid-
Hudson Valley in eastern New York, western Massachusetts and
northwestern Connecticut from 10 am EST to 10 pm EST tonight...

Scattered snow squalls, gusty winds and blowing snow possible
in the late morning through early to mid afternoon.

As of 650 am EST...A clipper low will move from southeast
Ontario to to southern Quebec this afternoon Isentropic lift on
the 285K sfc associated with the warm front has allowed for
light snow to spread into the southern Adirondacks this morning.
The snow should expand into the I-90 corridor and the Capital
Region between 7 am and 10 am. The southerly flow will increase
ahead of the clipper and its attendant warm front. We should see
the warm front move through shortly before noon, as the clipper
moves across southern Quebec.

Total snow accumulations will be an inch or two over the
Adirodnacks, and up to an inch so over the western Mohawk
Valley, Lake George Region into southern VT. Expecting a dusting
to less than a half an inch over the northern Catskills, Capital
Region, north central Taconics into the Berkshires.

Attention shifts to an intense band of snow showers with
scattered embedded snow squalls tied to the cold/arctic front.
We tried to follow close to a 3-km HRRR and NAM timing which
even the FV3 Hi-Res is close too. A band of moderate to heavy
snow showers & squalls moves across locations north and west of
the Capital Region and southern VT between 16Z-18Z or 11 am to
1 pm. The best 925 hPA FGEN lines up from KGFL south and west.
Also, low- level lapse rates will steepen close to 9C/km
(1000-700 hPa) based on some the 3-km NAM BUFKIT soundings.
Strong cyclonic vorticity advection will be occurring with the
low-level convergence maximized (isallobaric convergence will
also be occurring) with the boundary. MUCAPE or SBCAPEs increase
to 50 J/kg to 150 J/kg ahead of the front. The band of snow
showers and squalls will be moving through the Capital Region,
southern VT, the northern Catskills, mid Hudson Valley, the
Berkshires and Taconics between 18Z-20Z (1-3 pm). It should be
clearing NW CT, extreme southeast Catskills, and the southern
portion of the mid Hudson Valley and NW CT around 20-21Z (3-4
pm). A few rumbles of thunder are possible with the band of snow
showers and squalls.

The squalls will bring reduced visibilities at or below a half
mile for 15-30 minutes, a burst of snow (MDT-HVY) with a
dusting to an inch or so in some locations, and gusty winds of
30-50 mph. We will continue to highlight with the HWO and IDSS
briefings. We also phrased as moderate snow showers (but heavy
bursts are likely). The winds will increase from the west at
15-30 mph with some gusts of 35-50 mph heading towards sunset.
Good mixing/momentum transfer to 2-3 kft AGL will allow for some
gusts to 45-50 mph from the Mohawk Valley, Capital Region and
Berkshires southward. Some gusts over the high peaks of the
southern Adirondacks and southern Greens are possible. Our
confidence was greatest in these areas. We did include northern
Saratoga and northern Fulton Counties in the advisories.

Strong cold advection and notable pressure rises (rise/fall
pressure couplet) will occur in the wake of the front. Also, a
transitory band of lake effect snow will fire up before a
secondary cold front swings quickly through the region. The lake
effect snow band should extended into the western Adirodnacks
between 3-6 pm. An additional 2-4 inches of snow is possible
with some blowing snow.

Max temps will be in the upper 20s to mid 30s in the valleys,
and NW CT. Expect mainly upper teens to mid 20s over the higher
terrain. Temps will fall off into the teens and 20s in the wake
of the arctic front. Some flash freezing will occur on any wet
or untreated surfaces with the gusty west winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Tonight...A transitory and quickly moving lake effect band will
pivot from the western Adirondacks, Lake George Region into
southern VT (more likely upslope) into the Mohawk Valley,
Capital Region, Taconics, Berkshires and norther Catskills. A
quick few tenths an inch of snow is possible. Some locations of
the southern Greens could get 1-3" as well as the western and
central Mohawk Valley into the northern Catskills. The southern
Adirondacks will finish at 3-6" of snow with a few locally
higher tallies for the entire event. The blustery winds will
begin to die down prior to midnight, as the low to mid level
flow becomes anticyclonic and high pressure builds in from the
Ohio Valley and Piedmont area. It will be cold with with lows in
the single digits to lower teens, but the Adirondack park and
southern Greens will fall to zero to 10 below. Winds Chills will
get close to 20 below in the southern Dacks, and we will have to
monitor if a Wind Chill Advisory is needed before the winds
subside.

Sunday...A nice close to the weekend with a 1035 hPa sfc
anticyclone building in from the Mid AtlantiC States. Partly to
mostly skies coupled with lighter winds will yield highs
slightly below normal in the lower to mid 30s in the lower
elevations and mid 20s to lower 30s over the hills and mtns.

Sunday night into Monday...Low and mid level warm advection
continues Sunday night, as the sfc anticyclone moves east of the
Mid Atlantic States into the western Atlantic. The mid and upper
level flow becomes zonal. A less colder night is expected with
some mid and high clouds moving in with a warm front moving
north of the NY Canadian border. Lows will be in the upper teens
to mid 20s, and temps may actually rise in the early morning
hours. Milder temps are expected Monday in the warm sector as a
weak cold front approaches from the west late in the day. Highs
will be in the 40s to lower 50s except mid and upper 30s over
the southern Dacks and southern Greens. These temps will be
about 10-15 degrees above normal with a south to southwest
breeze of 5 to 15 mph.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Signals in the medium-range deterministic and ensemble guidance
continue to point to a rather active period of weather during the
upcoming week. Anomalous troughing over much of the Intermountain
West and anomalous ridging along the eastern Seaboard/North Atlantic
will foster a strong southwesterly jet stream over roughly the
eastern two thirds of the CONUS from the early to mid-week period.
The pair of anomalies is expected to shift eastward to the upper
Midwest/Great Lakes and vicinity of Bermuda, respectively, by the
end of the week. We are looking at two stormy periods in particular:
Tuesday/Tuesday night and Thursday night/Friday.

Lead shortwave energy looks to eject out of the trough over the
Intermountain West Monday night/Tuesday, which will result in
an elongated area of surface low pressure developing northeastward
along the sharpening baroclinic zone. Overall evolution of this
system is very similar to the one that just impacted our area
Thu/Fri, except a bit weaker. Strengthening low level jet will
once again lift a good amount of moisture over the front with PWAT
anomalies fairly impressive at 1 to 3 SD. PoP increase to
categorical levels 18Z Tue through 06Z Wed. Similar to the recent
system, areas around the Capital District will likely lose some
precip due to downsloping, with the heaviest amounts over the
windward portions of the Catskills and Adirondacks. Model consensus
supports rain as the dominant p-type, though some mixed precip can't
be ruled out over the southern Adirondacks/Lake George area if some
of the southerly solutions with the low track verify. Temps will be
considerably milder than normal Tue/Tue night with the strong
southwesterly LLJ. Some hydro issues can't be ruled out with this
system even though its progressive nature should limit QPF from
getting too out of hand.

Depending on the pace of the cold advection in the wake of the
system, Wednesday has the potential to be another very mild day with
likely deep mixing offsetting the beginning of cold advection.
However, 1040mb+ high building into the western Great Lakes will
begin to funnel colder air into the region by Wed night/Thu with
temps returning closer to normal along with a brief stretch of dry
weather. Another impulse is modeled to shift from the southern
Plains to the Northeast Thursday night into Friday. Current model
consensus shows this one digging a bit deeper than the Tuesday
system, which will likely not allow as robust of a warm sector to
work into the local area despite a strong southerly low level jet
once again. Enough model consensus, even at this time range, to go
with likely PoPs Thursday night into Friday. Given the position of
the pressure centers, p-type is likely to start as snow, but
eventually the LLJ may win out and bring in a wintry mix or rain
from south to north. Too early to work out such details, but it
certainly bears watching given that there should be copious moisture
entrained into the system.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
     Dangerous snow squall possible this afternoon...

Impactful and changeable weather conditions will occur through the
12Z TAF cycle. Tranquil conditions will continue for the beginning
of the period as a weak ridge of high pressure briefly holds serve
with gradually increasing high clouds from the west. A strong
frontal system will approach during the daylight hours today. Ahead
of the cold front, a 2-3 hour period of snow is likely at
KALB/KGFL/KPSF with MVFR cigs and IFR vsbys expected, roughly
between 14-18Z. Some light snow cannot be ruled out at KPOU as well.
Then, the main hazard will be potential for a dangerous snow squall
to track through the terminals from west to east, with brief
whiteout conditions (near zero vsby) and winds gusting to 40 kt from
the west. A flash freeze is possible immediately behind the squall
as temperatures drop sharply. The time window for the squall is
expected to be 17-19Z at KALB/KGFL and 18-20Z at KPSF/KPOU. However,
the whiteout conditions will likely only be experienced for less
than 30 minutes at any individual location. The time frame for the
squall will be honed in upon in future TAF cycles and amendments.

Conditions will return to VFR quickly in the wake of the
squall/front for the afternoon/evening. A few lake effect snow
showers will become possible again for KALB/KPSF after 23Z Sun to
03Z Mon, with MVFR cigs possible at KPSF. Any lingering stratocu
should scatter out after 05Z.

Low level wind shear conditions are occurring at KGFL/KPSF/KPOU at
the start of the TAF period, but winds will increase out of the
south to around 10 kt with some gusts to 20-25 kt through the
morning hours, which will eliminate LLWS. During and immediately
after the snow squall passage between 17-20Z, the winds will sharply
turn westerly with gusts to around 40 kt possible. The westerly
winds will remain quite strong with gusts of 30-40 kt continuing
into the evening before gradually diminishing a bit late tonight.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Washingtons Birthday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: High Operational Impact. Definite SHRA.
Tuesday Night: High Operational Impact. Definite SHRA.
Wednesday: Low Operational Impact. Breezy. Slight Chance of SHRA

&&

.HYDROLOGY...
Widespread hydrological issues are not expected into early next
week. However, another period of mild period of weather into the
middle of next week with some notable rainfall may increase
isolated and localized ice jams again.

Generally light precipitation amounts are expected today into
early tonight with any precipitation in the form of snow. Dry
weather is expected on Sunday and Monday before the next system
arrives on Tuesday with mostly rainfall.

Total rainfall amounts are still uncertain for Tuesday into
Wednesday, but some half inch to one inch amounts are possible.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 10 AM this morning to 10 PM EST this
     evening for CTZ001-013.
NY...Wind Advisory from 10 AM this morning to 10 PM EST this
     evening for NYZ038>041-047>054-058>061-063>066-082.
     Winter Weather Advisory until 7 PM EST this evening for NYZ032-
     033.
MA...Wind Advisory from 10 AM this morning to 10 PM EST this
     evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...Thompson
AVIATION...Thompson
HYDROLOGY...Rathbun/Wasula
Hazardous weather outlook, Feb 19, 4:58 AM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
458 AM EST Sat Feb 19 2022

CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082-201200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-
458 AM EST Sat Feb 19 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for the Mohawk and Schoharie
valleys, Capital District, Saratoga Region, eastern Catskills,
Taconics and mid- Hudson Valley in eastern New York, western
Massachusetts and northwestern Connecticut.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Snow showers and scattered snow squalls are likely late this morning
into the early to mid afternoon along with the passage of a strong
cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay snow and wind damage
reports to the National Weather Service in Albany New York.

NYZ042-043-083-084-VTZ013>015-201200-
Northern Warren-Northern Washington-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
458 AM EST Sat Feb 19 2022

This Hazardous Weather Outlook is for southern Vermont and the Lake
George Glens Falls area and all of Washington County in eastern New
York.

.DAY ONE...Today and tonight.

Snow showers and scattered snow squalls are likely late this morning
into the early to mid afternoon along with the passage of a strong
cold front. Some blowing snow and gusty winds to 40 mph are possible
with the frontal passage and in the wake of it into the early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay snow reports to the
National Weather Service in Albany New York.

NYZ032-033-201200-
Northern Herkimer-Hamilton-
458 AM EST Sat Feb 19 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Herkimer and Hamilton
Counties in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Snow showers and scattered snow squalls are likely late this morning
into the early to mid afternoon along with the passage of a strong
cold front. Some blowing snow and gusty winds to 40 mph are possible
with the frontal passage and in the wake of it into the early
evening.

Wind Chills will be close to 20 degrees below zero early Sunday
morning. A Wind Chill Advisory may be needed if these wind chills
occur and are widespread.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

In the hours before

Special weather statement, Feb 19, 9:57 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Albany NY
957 AM EST Sat Feb 19 2022

NYZ032-033-191545-
Northern Herkimer NY-Hamilton NY-
957 AM EST Sat Feb 19 2022

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN HERKIMER AND HAMILTON
COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 956 AM EST, a snow squall was 10 miles
southwest of Star Lake, or 23 miles north of Old Forge moving east at
45 MPH.

THIS SQUALL WILL BE NEAR...
  Raquette Lake and Brown Tract Pond Campground around 1030 AM EST.
  Golden Beach Campground around 1035 AM EST.
  Forked Lake Public Campground and Lake Eaton Campground around
  1040 AM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

&&

LAT...LON 4356 7474 4356 7510 4410 7517 4405 7505
      4412 7434 4411 7434
TIME...MOT...LOC 1456Z 287DEG 40KT 4403 7514

CS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Northern Litchfield

When
February 19, 10:00 AM EST to 2:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Winter Weather, Southern Litchfield

When
February 19, 10:30 AM EST to 4:30 PM EST
Where
Southern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Winter Weather, Northern Litchfield

When
February 19, 2:30 PM EST to 4:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Snow Squall. Visibilities estimated to have reduced to around one quarter of a mile with estimated wind gusts between 20 and 25 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006751, 1006753, 1006752.